Ask a doctor

Excess Swelling After Photofacial? (photo)

I had IPL 2 day's ago, right after the treatment I expirienced welting areas. The next morning I woke up my face was swollen. I iced right after treatment and the next day as well as applying hydrocortisone cream. The next morning I am swollen again even worse under the eye's. I didn't know about possible swelling and it has been a big shock to me. I followed the PA's orders to keep my head elevated. etc. How long will this swelling last? How else can I help the swelling besides ice?

Doctor Answers (3)

Excessive swelling after IPL treatment.

+1

Dear writer, Excessive swelling after IPL treatment is not commonly seen to the extent that your picture shows. However, some patients may experience some redness and puffiness for a few days, particularly if their facial blood vessels were very prominent prior to the IPL. Thank you for providing us a picture because it allows us to identify the type of swelling that you have as one that may require further attention from your provider and likely oral antibiotic therapy. The IPL treatment is not a sterile procedure, yet it's not typically complicated by skin infection. Your probable skin infection may have been acquired during, but likely also after the procedure. With proper antibiotic therapy and local skin care this should be completely resolved. Please consult your provider. Best to you, Dr. Bowes


Miami Dermatologic Surgeon
5.0 out of 5 stars 17 reviews

Swelling after Photofacial

+1

Some minor edema (swelling) can be seen after intense IPL. However, what you are showing in the picture seems to be more than just what happens in a treatment. I'm unsure if you've had IPL before or not...but I'm thinking you might have had a significant reaction to the numbing cream pre-procedure, or another product applied after? This edema isn't consistent with IPL treatment alone, so I would advise you to see a physician for an evaluation and possible antibiotic.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 9 reviews

Excess Swelling After Photofacial?

+1

The posted photo demonstrates a superficial infection that needs medical attention. Seek ONLY in person help. You may need a course of antibiotics or other medications. Cause most likely a breakdown in sterile technique. 

Darryl J. Blinski, MD
Miami Plastic Surgeon
4.5 out of 5 stars 64 reviews

You might also like...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.